Alert archive / Tennessee / Flash Flood Warnings in 1996

Flash Flood Warning 15, NWS Nashville, TN

September 3, 1996Lawrence County, Tennessee

NWS Nashville, TN issued this flash flood warning at Sep 3, 1996, 8:21 AM CDT for Lawrence County, Tennessee. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 3, 1996, 8:21 AM CDT (13:21 UTC)
Expired
Sep 3, 1996, 10:30 AM CDT
In force
2 hr
Issued by
NWS Nashville, TN
Area
Whole counties

County Lawrence County, TN

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 1.4 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1996-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 364 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1996-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
364 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
523 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBNA 031322
FFWBNA
TNC099-031530-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
821 AM CDT TUE SEP 3 1996
 
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 1030 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN MIDDLE TENNESSEE
 
   ...LAWRENCE COUNTY
 
A CLUSTER OF SLOW MOVING THUNDERSTORMS OVER LAWRENCCE COUNTY HAVE LIKELY
DUMPED A LITTLE OVER 2 INCHES OF RAIN OVER THE WESTERN PARTS OF THE
COUNTY SINCE 7 AM. THIS EXCESSIVE RAINFALL WILL LIKELY SEND CREEKS
AND STREAMS OUT OF THEIR BANKS.
 
MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES.  DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERSr
THE ROADWAY.  NEVER TRY TO CROSS A FLOWING STREAM...EVEN A
SMALL ONE...ON FOOT.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Sep 3, 2:58 AM CDT, 5 hours 23 minutes earlier.

Area forecast discussion, Sep 3, 2:58 AM CDT, 5 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
245 AM CDT TUE SEP 3 1996

SLOW-MOVING LOW PRES SYSTEM PROMISES TO KEEP A MOIST ENVIRONMENT
(AND A SGFNT RAIN CHC) ACROSS MIDDLE TN TDY. MODELS MOVE SFC TROF
AXIS SLOWLY EWD, AND SHIFT HIGHEST RAIN CHC ONTO THE PLATEAU BY
TONIGHT. BLV 50% POPS FOR WRN COUNTIES AND 60% OR 70% FOR ERN
COUNTIES WUD BE REASONABLE FOR TDY (AS INDICATED BY FAN AND
FWC GUIDANCE) AND THINK CURRENT ZFP TREND OF REDUCING POPS IN 2ND
AND 3RD PDS IS STILL A GUD IDEA.

GUIDANCE TEMPS HAVE BEEN QUITE GUD LAST DAY OR SO AND LOOK VERY
REASONABLE FOR THIS FCST PD. THUS, ZFP TEMPS CONT TO LOOK ON TRACK
AS WELL.

OVERALL, FCST SHUD REQUIRE ONLY MINOR ADJUSTMENTS.@

Nearby

Flash Flood Warnings in Tennessee, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.